Q&A Medicine>>>>>Cardiology
Question 8#

A patient suffers a myocardial infarction and undergoes percutaneous coronary intervention (PCI) with placement of a stent in the left anterior descending coronary artery. Later in the day, the patient develops blue discoloration of several toes on both of his feet. The following day his creatinine increases from 1.2 to 1.8.

Which of the following best represents the mechanism in this situation?

a. Plaque disruption in the aorta
b. Plaque rupture and thrombosis in distal arteries of the legs
c. Emboli from vegetations present on a cardiac valve
d. Antibodies developed against myocardial antigens released during infarction
e. Consumption of platelets and small vessel hemorrhage in the extremities

Correct Answer is A

Comment:

Plaque disruption in the aorta. This is a case of cholesterol embolization syndrome, which is a rare complication of catheterization procedures (in this case, PCI). During PCI, a catheter is usually inserted into the femoral artery and advanced into the proximal aorta where the coronary arteries originate. During this process, disruption of atherosclerotic plaque in the aorta can cause embolization of cholesterol crystals distally. Patients with this syndrome present with multiple areas of ischemia, usually in small, distal vessels. They may also have renal injury and abdominal pain if vasculature to these areas are affected. (B) Given the bilateral description of the findings, plaque rupture and thrombosis in the extremities is unlikely, since this would require that arteries in each extremity undergo the same process simultaneously. This process would also affect larger vascular territories than just the toes. (C) This choice refers to infective endocarditis, which is unlikely given the occurrence right after PCI was performed. (D) Dressler syndrome presents with pericarditis weeks after an MI. (E) Disseminated intravascular coagulation is unlikely given the focal findings in this patient.